Colorado, 2012High Wind in Colorado, October 18, 2012
October 18, 2012 · NWS GLD · 1 event in 1 county or zone
An intense low pressure system moved across the Central Plains states producing wind gusts of 50 to 60 mph from mid-morning through early afternoon. Blowing dirt reduced visibility locally to less than 1/4 mile at times.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system moved across the Central Plains states producing wind gusts of 50 to 60 mph from mid-morning through early afternoon. Blowing dirt reduced visibility locally to less than 1/4 mile at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 18, 8:36 AM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 18, 8:36 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
936 AM MDT THU OCT 18 2012
.UPDATE...
ISSUED AT 928 AM MDT THU OCT 18 2012
GLD VWP SHOWING SPEEDS OF 50 TO 55 KNOTS 1 TO 2K ABOVE THE
SURFACE. THOMAS COUNTY JUST GOT A GUST TO 50 KNOTS. GOOD DOWNWARD
MOTION INDICATED BY THE MODELS. UPPER JET IS SLOWER AND LITTLE
FURTHER WEST. ALSO BETTER LAPSE RATES RESIDE A LITTLE FURTHER WEST
AS WELL. SO EXPANDED THE HIGH WIND WARNING A LITTLE FURTHER WEST.
ALSO AUTOMATED OBSERVATIONS AND SOME GROUND TRUTH INDICATING
VISIBILITIES OF LESS THAN A MILE AND IN SOME CASES A HALF MILE. SO
INTRODUCED BLOWING DUST INTO THE WEATHER GRIDS. DID NOT CHANGE
ANYTHING ELSE AT THIS TIME.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 318 AM MDT THU OCT 18 2012
A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON WITH A HIGH WIND
WARNING AND WIND ADVISORY IN EFFECT THROUGH THE DAY.
PRIMARY SHORT TERM CONCERNS ARE THE DRY AND WINDY CONDITIONS
EXPECTED TODAY. HAVE KEPT THE HIGHLIGHTS INTACT AS THEY LOOK TO BE
ON TRACK WITH VERY FEW OVERALL CHANGES THROUGH THE SHORT TERM.
TIGHTEST SURFACE PRESSURE GRADIENT WILL BE OVER THE NORTHEAST
PORTION OF THE FORECAST AREA AROUND MID DAY...SO HAVE TIMED THE
STRONGEST WINDS TO ALSO OCCUR AROUND MID DAY AND SLACKEN SLIGHTLY
THROUGH THE AFTERNOON WITH THE REAL DECREASE IN WIND SPEED TO
OCCUR AFTER SUNSET THIS EVENING. VERY DRY CONDITIONS ARE EXPECTED
WITH RH VALUES BELOW 15 PERCENT THIS AFTERNOON...LEADING TO
CRITICAL FIRE WEATHER DANGER WHEN COMBINED WITH THE STRONG WINDS
ALSO EXPECTED THIS AFTERNOON.
THE NORTHWEST FLOW OVER THE REGION BECOMES MORE WESTERLY AS AN
UPPER RIDGE MOVES OVER THE ROCKIES AND HIGH PLAINS REGION ONCE THE
TIGHTLY WOUND UP LOW MOVES OVER THE MISSISSIPPI VALLEY REGION ON
FRIDAY. WITH HIGH PRESSURE ALOFT AND AT THE SURFACE...EXPECT CLEAR
SKIES WITH TEMPERATURES WARMING ABOUT 10 DEGREES MORE ON FRIDAY
THAN THEY WILL BE TODAY.
HAVE ADJUSTED TEMPERATURES SLIGHTLY INTO THE WEEKEND AS THERE IS
SOME VARIATION IN SOLUTIONS AS TO HOW DEEP THE LEE SURFACE TROUGH
WILL BECOME ALONG WITH ITS POSITION AND RESULTING WIND DIRECTION
AND SPEED OVER THE CENTRAL HIGH PLAINS REGION. THE MODEL TREND HAS
BEEN TO WARM TEMPERATURES...ANOTHER 10 DEGREES INCREASE FROM
FRIDAY TO SATURDAY...SO HAVE REFLECTED THAT TREND IN THE FORECAST.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 318 AM MDT THU OCT 18 2012
EARLY NEXT WEEK WILL BE DRY AS A LONGWAVE TROUGH DEEPENS OFF THE
COAST OF THE PACIFIC NORTHWEST KEEPING THE HIGH PLAINS IN A
WEST-SOUTHWEST FLOW ALOFT. AS TS PAUL DISSIPATES THIS WEEKEND ITS
REMNANTS WILL BE PICKED UP IN THE FLOW...REACHING PARTS OF KANSAS BY
MONDAY AFTERNOON. THIS MAY BRING A FEW SHOWERS OR STORMS TO PARTS OF
CENTRAL KANSAS...BUT CURRENTLY THIS SHORTWAVE TROUGH LOOKS TO HAVE
LITTLE EFFECT ON THE WEATHER WITHIN OUR CWA. HOWEVER....DO BELIEVE
THERE IS STILL UNCERTAINTY IN THE ULTIMATE TRACK OF THIS DISTURBANCE
ACROSS THE CENTRAL PLAINS AS THERE IS STILL MARKED DISAGREEMENT OF
THE INTENSITY OF THE LONGWAVE TROUGH OVER THE PACIFIC NORTHWEST...SO
HAVE SLIGHTLY BELOW AVERAGE CONFIDENCE IN THIS TIME FRAME. LATE IN
THE WEEK WE MAY SEE A FEW SHORTWAVE TROUGHS ACROSS THE HIGH PLAINS
IF THE FLOW BECOMES ZONAL AS THE ECMWF HAS SUGGESTED...BUT WITH THE
GFS AND GEM STUBBORN TO WEAKEN THE TROUGH OVER THE PACIFIC
WEST...KEPT POPS SILENT THROUGH MID-WEEK. TEMPERATURES OVER THE
PERIOD WILL BE MILD TO NEAR NORMAL...WITH HIGHS IN THE UPPER 60S TO
LOW 70S AND LOWS IN THE MID 40S OVER THE PERIOD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 524 AM MDT THU OCT 18 2012
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD AT BOTH MCK AND
GLD. WINDS TODAY WILL BE SIMILAR TO YESTERDAY WITH WINDS OUT OF NORTHWEST...GUSTS
UP TO 48KTS AT GLD AND UP TO 55KTS AT MCK. WINDS WILL DECREASE
THIS EVENING WITH GUSTS UP TO 25KTS POSSIBLE OVERNIGHT AT MCK. EXPECT
A FEW MID LEVEL CLOUDS AT MCK THIS AFTERNOON...BUT OTHERWISE SKIES
WILL BE SUNNY TODAY AND CLEAR TONIGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-028-029.
RED FLAG WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR KSZ027-
041-042.
CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090.
RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ252>254.
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ091-092.
NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
NEZ079>081.
RED FLAG WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
NEZ079>081.
&&
UPDATE...BULLER
SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...JJM/LOCKHARTHazardous weather outlook, Oct 18, 9:07 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT THU OCT 18 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1007 AM MDT THU OCT 18 2012 /1107 AM CDT THU OCT 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DRY AND VERY WINDY CONDITIONS ARE EXPECTED TODAY. NORTHWEST WINDS
OF 25 TO 45 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. AREAS OF BLOWING
DUST WILL SPREAD ACROSS THE AREA WITH VISIBILITIES DROPPING TO
NEAR ZERO AT TIMES. CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
EXPECTED THROUGH THIS AFTERNOON ACROSS THE ENTIRE CENTRAL HIGH
PLAINS REGION DUE TO THE STRONG GUSTY WINDS AND VERY DRY
CONDITIONS WITH RELATIVE HUMIDITY VALUES FALLING TO 15 PERCENT OR
LESS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED. REPORTS OF DAMAGE AND REDUCED
VISIBILITIES WOULD ALSO BE APPRECIATED.
BULLER
In the hours before
Local storm report, Oct 18, 8:53 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
953 AM MDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM DUST STORM ATWOOD 39.81N 101.04W
10/18/2012 RAWLINS KS EMERGENCY MNGR
VISIBILITIES REDUCED TO NEAR ZERO IN BLOWING DUST ACROSS
PARTS OF RAWLINS AND DECATUR COUNTIES.
&&
DRLocal storm report, Oct 18, 9:07 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM DUST STORM 8 N COLBY 39.50N 101.05W
10/18/2012 THOMAS KS AMATEUR RADIO
VISIBILITIES OCCASIONALLY ONE QUARTER MILE IN BLOWING
DUST.
&&
MENTZERLocal storm report, Oct 18, 9:14 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 AM MDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM NON-TSTM WND GST MCCOOK 40.20N 100.62W
10/18/2012 M60 MPH RED WILLOW NE ASOS
VISIBILITIES AROUND TWO MILES IN BLOWING DUST.
&&
MENTZERLocal storm report, Oct 18, 9:20 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST 4 E RULETON 39.34N 101.81W
10/18/2012 M51 MPH SHERMAN KS MESONET
1015 AM NON-TSTM WND GST 3 ESE OAKLEY 39.11N 100.80W
10/18/2012 M52 MPH GOVE KS MESONET
1015 AM NON-TSTM WND GST 2 NW WRAY 40.10N 102.25W
10/18/2012 M53 MPH YUMA CO MESONET
1015 AM NON-TSTM WND GST COLBY 39.39N 101.05W
10/18/2012 M54 MPH THOMAS KS MESONET
1005 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
10/18/2012 M55 MPH SHERMAN KS ASOS
&&
MENTZERLocal storm report, Oct 18, 9:22 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM NON-TSTM WND GST NORTON 39.84N 99.89W
10/18/2012 M54 MPH NORTON KS MESONET
&&
MENTZERLocal storm report, Oct 18, 9:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM DUST STORM OBERLIN 39.82N 100.53W
10/18/2012 DECATUR KS LAW ENFORCEMENT
NEAR ZERO VISIBILITIES ON HIGHWAY 36 BETWEEN MILE MARKERS
74 AND 79 DUE TO BLOWING DUST.
&&
MENTZERHigh Wind, Yuma County
- When
- October 18, 10:00 AM MST to 2:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A wind gust of 58 mph occurred 2 miles northwest of Wray. Other gusts of 45 to 55 mph were common across the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, October 18, 20126 injured · $1.2 million · 2 events
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- High Wind in Nebraska, October 18, 201261 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind and Strong Wind in Nebraska, October 18, 2012$10,000 · 56 kt wind · 10 events
- High Wind in Kansas, October 18, 201252 kt wind · 6 events
- High Wind in Nebraska, October 18, 201256 kt wind · 3 events
- Hail and Damaging Wind in Texas, October 18, 20121.75 in hail · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413582.